IJCRR - Vol 06 Issue 24, December, 2014
BIOCHEMICAL CHANGES HUMAN IMMUNODEFICIENCY VIRUS INFECTED PATIENTS BEFORE AND AFTER ANTIRETROVIRAL THERAPY
Author: Usha kiran P., Komala P.
Objectives: The aim of present study was to evaluate the levels of liver enzymes and lipid abnormalities in patients receiving antiretroviral therapy compared to controls. Lactic acidosis was one of the known complications of ART which is the major cause of discontinuation of treatment. Methods: Siemens Dimension Expand Plus fully automated random access analyzer was used for analyzing different parameters. Results: Mean plasma levels of ALT and AST were more in HIV infectedpatients than control group. These parameters were further increased in HIV infected patients after ART. Mean plasma levels of cholesterol and HDL are lower than control group in HIV infected patients before treatment. Cholesterol levels increased after HAART whereas HDL level decreased. Mean plasma levels of triglycerides, LDL and lactic acid are high in HIV infected patients than control and they are further increased after ART. Conclusion: Serum liver enzymes are significantly increased after ART and may be used as prognostic marker of lactic acidosis. This study helps in diagnosing lactic acidosis which can be treated successfully so as to render patients to adhere to treatment to decrease mortality.
Keywords: HIV, ART, Lactic acid, Liver enzymes, Lipid profile
Usha kiran P., Komala P.. BIOCHEMICAL CHANGES HUMAN IMMUNODEFICIENCY VIRUS INFECTED PATIENTS BEFORE AND AFTER ANTIRETROVIRAL THERAPY International Journal of Current Research and Review. Vol 06 Issue 24, December, 43-47
1. M. Nunez and V. Soriano, “Hepatotoxicity of antiretrovirals: incidence, mechanisms and Management,” Drug Safety, vol.28, no. 1, pp. 53–66, 2005.
2. Lactic Acidosis and Hepatic Steatosis Associated with Use of Stavudine: Report of Four Cases Kirk D. Miller, MD; Miriam Cameron, MD; Lauren V. Wood et al; Ann Intern Med. 2000;133(3):192-196.
3. M. S. Sulkowski, D. L. Thomas, S. H. Mehta, R. E. Chaisson,and R. D. Moore, “Hepatotoxicity associated with nevirapine or efavirenz-containing antiretroviral therapy: role of hepatitis C and B infections,” Hepatology, vol. 35, no. 1, pp. 182–189,2002.
4. A. R. Lai, K. T. Tashima, and L. E. Taylor, “Antiretroviral medication considerations for individuals coinfected with HIV and hepatitis C virus,” AIDS Patient Care and STDs, vol.20, no. 10, pp. 678–692, 2006.
5. M. Bonacini, “Liver injury during highly active antiretroviral therapy: the effect of hepatitis C coinfection,” Clinical Infectious Diseases, vol. 38, supplement 2, pp. S104–S108, 2004.
6. Stein JH.Dyslipidemia in the era of HIV protease inhibitors. Prog Cardiovasc Dis. 2003 Jan-Feb; 45(4):293-304.
7. Penzak SR, Chuck SK, Stajich GV. Safety and efficacy of HMG CoA Reductase inhibitors for treatment of hyperlipidemia in patients with HIV infection. Pharmacotherapy, 2000; 1066-1071
8. Constans J, Pellegrin JL, Peuchant Eet al (1993) High plasma lipoprotein (a) in HIV –positive patients. Lancet 341; 1099-1100
9. Tsiodras S, Mantzoros C, Hammer S, Samore M. Effects of protease inhibitors on hyperglycemia, hyperlipidemia and lipodystrophy. Arch Intern Med.200; 160:2050-2056
10. Galli, M., Cozzi-Lepri, A., Ridolfo, A. L., Gervasoni, C., Ravasio,L., Corsico, L., et al. (2002). Incidence of adipose tissue alterations in first-line antiretroviral therapy: The LipoICoNaStudy.Archives of Internal Medicine162(22), 2621-2628.
11. Koppel K. Bratt G. Eriksson M. Sandstrom E. Serum lipid levels associated with increased risk for cardiovascular disease is associated with highly active antiretroviral therapy (HAART) in HIV-1 infection.Int J STD AIDS. 2000;11:451– 455. [PubMed]
12. Behrens G, Dejam A, Schmidt H,et al: Impaired glucose tolerance, beta cell function and lipid metabolism in HIV patients under treatment with protease inhibitors. AIDS 1999; 13: F63- F70
13. Sergerer, S and Bogner, JR and Walli, R and Loch, O and Goebel, FD, “Hyperlipidaemia under treatment with protease inhibitors”, Infection, vol. 27, 1999, p.77-81
14. Periard, D and Telenti, A and Sudre, P, “Atherogenic dyslipidemia in HIV-infected individuals treated with protease inhibitors. The Swiss HIV Cohort Study”, Circulation, vol. 100, 1999, p.700-705
15. Friis-Møller N1 , Weber R, Reiss P, et al.Cardiovascular disease risk factors in HIV patients--association with antiretroviral therapy. AIDS. 2003 May 23;17(8):1179-
16. Joly V, Flandre P, Meiffredy V et al. Assessment of lipodystrophy in patients previously exposed to AZT, ddI or ddC, but naive for d4T and protease inhibitors (PI), and randomized between d4T/3TC/ indinavir and AZT/3TC/ indinavir (NOVAVIR Trial). VIII Conference on Retroviruses and Opportunistic Infections. Chicago, IL, February, 2001 [Abstract 539].
17. Brinkman K, Hofstede H.J, Veerkamp M.J, Kolke H.J, Williams J.L and Wesserling P. (1998). Fatal lactic acidosis following HAART containing stavudine (d4T), lamivudine (3TC) and saquinavir. In program and Abstracts of the Twelfth World AIDS Conference, Geneve, 1998.Abstract 60998
18. M. Núñez, R. Lana, J. L. Mendoza, L. Martín-Carbonero, and V. Soriano, “Risk factors for severe hepatic injury after introduction of highly active antiretroviral therapy,” Journal of Acquired Immune Deficiency Syndromes, vol. 27, no. 5, pp. 426–431, 2001.
19. Jansen TC, van Bommel J, Bakker J. Blood lactate monitoring in critically ill patients: a systematic health technology assessment. Crit Care Med. 2009;3(10):2827–2839.
20. Dubé MP, Stein JH, Aberg JA, et al. Guidelines for the Evaluation and Management of Dyslipidemia in Human Immunodeficiency Virus (HIV)–Infected Adults Receiving Antiretroviral Therapy: Recommendations of the HIV Medicine Association of the Infectious Disease Society of America and the Adult AIDS Clinical Trials Group.* Clin Infect Dis. 2003;37:613–627.
21. Nerurkar PV, Pearson L, Frank JE, Yanagihara R, Nerurkar VR. Highly active antiretroviral therapy (HAART)-associated lactic acidosis: in vitro effects of combination of nucleoside analogues and protease inhibitors on mitochondrial function and lactic acid production. Cell Mol Biol. 2003; 49:1205–1211.
22. Miro O, Gomez M, Pedrol E, Cardellach F, Nunes V, Casademont J. Respiratory chain dysfunction associated with multiple mitochondrial deletions in antiretroviral therapyrelated lipodystrophy AIDS:18 August 2000 - Volume 14 - Issue 12 - pp 1855-1857 Research Letters.
23. Shikuma CM, Shiramiju B. Mitochondrial toxicity associated with nucleoside reverse transcriptase inhibitor therapy. Current Inf Dis Reports 2001; 3:553-560.